JournalslemVol. 60, No. 1/2pp. 43–78

Crooked halfspaces

  • Jean-Philippe Burelle

    University of Maryland, College Park, USA
  • Virginie Charette

    Université de Sherbrooke, Canada
  • Todd A. Drumm

    Howard University, Washington, United States
  • William M. Goldman

    University of Maryland, College Park, United States
Crooked halfspaces cover


We develop the Lorentzian geometry of a crooked halfspace in (2+1)-dimensional Minkowski space. We calculate the affine, conformal and isometric automorphism groups of a crooked halfspace, and discuss its stratification into orbit types, giving an explicit slice for the action of the automorphism group. The set of parallelism classes of timelike lines, or particles, in a crooked halfspace is a geodesic halfplane in the hyperbolic plane. Every point in an open crooked halfspace lies on a particle. The correspondence between crooked halfspaces and halfplanes in hyperbolic 2-space preserves the partial order defined by inclusion, and the involution defined by complementarity. We find conditions for when a particle lies completely in a crooked half space. We revisit the disjointness criterion for crooked planes developed by Drumm and Goldman in terms of the semigroup of translations preserving a crooked halfspace. These ideas are then applied to describe foliations of Minkowski space by crooked planes.

Cite this article

Jean-Philippe Burelle, Virginie Charette, Todd A. Drumm, William M. Goldman, Crooked halfspaces. Enseign. Math. 60 (2014), no. 1, pp. 43–78

DOI 10.4171/LEM/60-1/2-4